Alert archive / Montana / Wind Chill Advisories in 2021
Wind Chill Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind chill advisory at Dec 15, 2021, 2:11 PM MST for 6 counties in Montana. It took effect at Dec 17, 2021, 3:00 AM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2021, 2:11 PM MST (21:11 UTC)
- In effect from
- Dec 17, 2021, 3:00 AM MST
- Expired
- Dec 17, 2021, 9:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Billings, MT
Counties Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Rosebud County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 112 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS45 KBYZ 152111 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 211 PM MST Wed Dec 15 2021 MTZ029-042-063-228-162115- /O.NEW.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 211 PM MST Wed Dec 15 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON MST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Musselshell, Golden Valley, Judith Gap and Southern Wheatland. * WHEN...From 3 AM to noon MST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ138-169-WYZ199-160000- /O.CON.KBYZ.WW.Y.0028.000000T0000Z-211216T0000Z/ Southern Big Horn-Bighorn Canyon-Sheridan Foothills- Including the locations of Lodge Grass, Pryor, Wyola, Sheridan, Dayton, Ranchester, and Big Horn 211 PM MST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow expected. Total snow accumulations between 3 and 6 inches with locally heavier accumulations possible. Winds gusting as high as 45 mph. * WHERE...In Wyoming, Sheridan Foothills. In Montana, Southern Big Horn and Bighorn Canyon. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Snow and blowing snow will significantly reduce visibility at times. Treacherous travel conditions are expected this morning, including I-90 south of Crow Agency through Sheridan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ171-WYZ198-160000- /O.CON.KBYZ.WW.Y.0028.000000T0000Z-211216T0000Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 211 PM MST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow expected. Total snow accumulations between 6 and 12 inches. Winds gusting as high as 40 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel could be very difficult on Highway 14. Patchy blowing snow could significantly reduce visibility. Difficult to dangerous backcountry conditions are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ030>033-036-037-058-160000- /O.CON.KBYZ.WW.Y.0028.000000T0000Z-211216T0000Z/ Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter- Southern Rosebud- Including the locations of Hysham, Bighorn, Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, Webster, Broadus, Biddle, Powderville, Sonnette, Ekalaka, Alzada, Hammond, Belltower, Lame Deer, Ashland, and Birney 211 PM MST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow expected. Total snow accumulations between 1 and 3 inches with local amounts up to 5 inches possible. Winds gusting as high as 35 mph. * WHERE...Portions of Southeast Montana. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Lame Deer Divide and Home Creek Divide on US 212 will likely see slick and snowpacked conditions. Snow and blowing snow could significantly reduce visibility at times. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
8 follow-up statements
049 WWUS45 KBYZ 152358 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 458 PM MST Wed Dec 15 2021 MTZ030>033-036-037-058-138-169-171-WYZ198-199-160100- /O.CAN.KBYZ.WW.Y.0028.000000T0000Z-211216T0000Z/ Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter- Southern Rosebud-Southern Big Horn-Bighorn Canyon- Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Sheridan Foothills- 458 PM MST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has tapered off and dry weather will persist through the night. Travel will remain difficult due to snowy and icy conditions so please use caution. $$ MTZ029-042-063-228-170000- /O.CON.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 458 PM MST Wed Dec 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills early Friday. Wind chills as low as 30 below zero expected. * WHERE...Judith Gap, Golden Valley, Musselshell and Southern Wheatland. * WHEN...From 3 AM to noon MST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
599 WWUS45 KBYZ 160948 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 248 AM MST Thu Dec 16 2021 MTZ029-042-063-228-171000- /O.CON.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 248 AM MST Thu Dec 16 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills early Friday. Wind chills as low as 20 to 30 below zero expected. * WHERE...Judith Gap, Golden Valley, Musselshell and Southern Wheatland. * WHEN...From 3 AM to noon MST Friday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
037 WWUS45 KBYZ 162145 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 245 PM MST Thu Dec 16 2021 MTZ031>033-172145- /O.EXB.KBYZ.WC.Y.0002.211217T1300Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 245 PM MST Thu Dec 16 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 6 AM TO 9 PM MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills Friday. Wind chills as low as 30 below zero. * WHERE...Northern Rosebud, Custer and Fallon. * WHEN...From 6 AM to 9 PM MST Friday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ029-042-063-228-171900- /O.CON.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 245 PM MST Thu Dec 16 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills early Friday. Wind chills as low as 30 below zero. * WHERE...Judith Gap, Golden Valley, Musselshell and Southern Wheatland. * WHEN...From 3 AM to noon MST Friday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
145 WWUS45 KBYZ 170303 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 803 PM MST Thu Dec 16 2021 MTZ029-042-063-228-171900- /O.CON.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 803 PM MST Thu Dec 16 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills early Friday. Wind chills as low as 30 below zero. * WHERE...Judith Gap, Golden Valley, Musselshell and Southern Wheatland. * WHEN...From 3 AM to noon MST Friday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow and localized blowing snow are also expected early Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ031>033-180315- /O.CON.KBYZ.WC.Y.0002.211217T1300Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 803 PM MST Thu Dec 16 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM MST FRIDAY... * WHAT...Breezy north winds behind a cold front will produce very cold wind chills Friday. Wind chills as low as 30 below zero. * WHERE...Custer, Fallon and Northern Rosebud. * WHEN...From 6 AM to 9 PM MST Friday. * IMPACTS...Frostbite may occur on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow and localized blowing snow are also expected Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
680 WWUS45 KBYZ 170954 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 254 AM MST Fri Dec 17 2021 MTZ029-042-063-228-171900- /O.CON.KBYZ.WC.Y.0002.211217T1000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 254 AM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Judith Gap, Golden Valley, Musselshell and Southern Wheatland. * WHEN...Until noon MST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow and blowing snow are also expected Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ031>033-180400- /O.CON.KBYZ.WC.Y.0002.211217T1300Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 254 AM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MST THIS EVENING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Custer, Fallon and Northern Rosebud. * WHEN...From 6 AM this morning to 9 PM MST this evening. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Light snow and blowing snow are also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
973 WWUS45 KBYZ 171859 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 1159 AM MST Fri Dec 17 2021 MTZ029-042-063-228-172000- /O.EXP.KBYZ.WC.Y.0002.000000T0000Z-211217T1900Z/ Musselshell-Golden Valley-Judith Gap-Southern Wheatland- Including the locations of Roundup, Melstone, Musselshell, Ryegate, Lavina, Judith Gap, Harlowton, Twodot, and Shawmut 1159 AM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON MST TODAY... Temperatures will slowly rise and winds will gradually weaken this afternoon, which will cause wind chill values to rise above 20 degrees below zero. Therefore, the Wind Chill Advisory will expire at noon MST today. $$ MTZ065-066-181900- /O.NEW.KBYZ.WW.Y.0029.211218T0700Z-211220T0000Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston, Springdale, Fishtail, McLeod, and Nye 1159 AM MST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST SUNDAY... * WHAT...Blowing snow and strong winds expected. Winds gusting as high as 65 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From midnight tonight to 5 PM MST Sunday. * IMPACTS...Blowing snow will reduce visibility to as low as one- half mile at times and could cause roads to become slippery. * ADDITIONAL DETAILS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ031>033-180400- /O.CON.KBYZ.WC.Y.0002.000000T0000Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 1159 AM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Custer, Fallon and Northern Rosebud. * WHEN...Through 9 PM MST this evening. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Occasional light snow and blowing snow are also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
863 WWUS45 KBYZ 172204 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 304 PM MST Fri Dec 17 2021 MTZ065-066-182215- /O.CON.KBYZ.WW.Y.0029.211218T0700Z-211220T0000Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston, Springdale, Fishtail, McLeod, and Nye 304 PM MST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM MST SUNDAY... * WHAT...Blowing snow and strong winds expected. Winds gusting as high as 65 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From midnight tonight to 5 PM MST Sunday. * IMPACTS...Blowing snow will reduce visibility to as low as one- half mile at times and could cause roads to become slippery. * ADDITIONAL DETAILS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ031>033-180400- /O.CON.KBYZ.WC.Y.0002.000000T0000Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 304 PM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Custer, Fallon and Northern Rosebud. * WHEN...Through 9 PM MST this evening. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
687 WWUS45 KBYZ 180413 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 913 PM MST Fri Dec 17 2021 MTZ031>033-180515- /O.EXP.KBYZ.WC.Y.0002.000000T0000Z-211218T0400Z/ Northern Rosebud-Custer-Fallon- Including the locations of Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, Baker, Plevna, and Webster 913 PM MST Fri Dec 17 2021 ...WIND CHILL ADVISORY HAS EXPIRED... Winds have steadily decreased through the evening, with winds falling below 10 mph. Therefore, the Wind Chill Advisory has been allowed to expire. $$ MTZ065-066-190415- /O.CON.KBYZ.WW.Y.0029.211218T0700Z-211220T0000Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston, Springdale, Fishtail, McLeod, and Nye 913 PM MST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY... * WHAT...Blowing snow and strong winds. Winds gusting as high as 60 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 PM MST Sunday. * IMPACTS...Blowing snow will reduce visibility below one mile at times and could cause roads to become slippery and difficult to travel upon. * ADDITIONAL DETAILS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 11:37 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 15, 11:37 AM MST, 2 hours 34 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1137 AM MST Wed Dec 15 2021
.UPDATE...
The Winter Weather Advisory for zones from the Beartooth
Foothills up to Judith Gap west have been cancelled. Some light
furries may remain this until 2 PM, but will not impact travel.
Winter Weather Advisories continue for our central and eastern
zones along with Sheridan County as the snow shifts east.
&&
.DISCUSSION...
Today through Thursday night...
Split trough and associated cold front were moving through the
area this morning, with strong divergence aloft spreading snow
over western and central areas. As of 2am, the cold front had
moved through all but far southeast Montana. Expect the snow to
gradually shift east through the morning, diminishing from west to
east during the afternoon. With upslope flow, steep lapse rates,
and a fairly deep dendritic growth zone, some snowfall rates of an
inch an hour are possible. Expect the heaviest snowfall to fall
during the morning commute for many areas over the central zones,
including Billings. Along with the snow, gusty northerly winds,
especially along I-90 over southern Big Horn County and Sheridan
County will cause blowing snow, further reducing visibility.
Ensembles have remained in pretty good agreement with 2 to 4
inches across most of the lower elevations, with some spots seeing
locally higher amounts. The foothills should see 3 to 6 inches,
with up to a foot in the mountains. The Winter Weather Advisories
currently in effect remain in good shape, and will not make any
changes to them at this time. Take your time driving if out and
about today.
Shortwave ridging building into the area in the wake of today's
system will bring mainly dry conditions tonight into Thursday,
outside of some light snow over the southwest mountains. The next
system drops into the area Thursday night bringing additional snow
chances. See the extended discussion for more information on that.
Highs in the upper 20s to lower 30s can be expected today with
similar temperatures on Thursday. Low temperatures in the single
digits to teens can be expected tonight and Thursday night. STP
Friday through Tuesday...
Unsettled/Active weather pattern is expected to continue through
the extended period, with cooler temperatures possible by
Christmas.
Models agree we will see another clipper system dropping out of
NW Canada Thursday night into Friday. Some model iterations
actually downslope our central zones, but a brief period of
frontogenesis racing through the CWA right around the Friday
morning commute may produce a quick shot of snowfall. Precip will
not be much (0.10" or less, no more than 1-2" of snow at most),
but we will have a punch of cold air across much of the area by
Friday afternoon. So expect falling temps and breezy NW winds with
perhaps a little fresh snowfall.
Rising heights will bring the next period of drying beginning
Friday night. Winds in the gap areas will increase and there is a
good chance of 50+ mph gusts thru Saturday and into Sunday...
though it should be noted that the surface gradient and mid level
winds support the gap areas and not so much Big Timber and
Harlowton. These latter sites should see gusty west winds develop
with a shortwave passage during the day on Sunday. Temps this
weekend should reach the 30s and perhaps low 40s in spots. The
Pacific wave will also bring a chance of rain/snow showers.
Monday currently looks dry and post-frontally chilly under flat
ridging. Next in a series of waves emerging from the north Pacific
will bring our next chance of precip by Tuesday, but there is
increasing model spread early next week.
For those with Christmas travel plans...unsettled weather and a
potential tap of colder air is expected thru next week. Ensembles
continue to show what may be the coldest air yet of the season by
the holiday with highs possibly only in the teens. BT/JKL
&&
.AVIATION...
Snow and deteriorating flight conditions will continue to spread
eastward across the forecast area this morning, but be gradually
improving by 18z in our western routes. Gusty NW surface winds
with gusts to 25-35 kt are expected to affect KSHR and KMLS as
well as surrounding areas. Flight conditions will continue to
gradually improve from W to E after 18Z. Expect mainly VFR this
evening with diminishing NW wind. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 030 013/032 013/024 006/034 026/039 011/023 012/033
2/S 00/E 44/S 00/B 11/B 21/B 11/B
LVM 029 016/035 017/031 017/039 029/041 019/036 024/042
1/N 01/N 61/N 01/N 22/S 21/N 21/N
HDN 028 008/032 010/025 001/035 019/040 009/024 007/031
4/S 00/B 44/S 00/B 11/E 21/B 11/B
MLS 023 002/026 008/018 905/028 016/037 005/020 006/026
7/S 00/B 24/S 00/B 11/E 10/B 11/B
4BQ 024 010/034 013/024 003/035 021/042 011/026 014/034
7/S 00/B 13/S 00/B 01/B 10/B 00/B
BHK 022 006/028 009/022 904/030 018/038 006/021 009/028
9/S 10/B 13/S 00/B 01/B 10/B 00/B
SHR 027 010/033 013/026 006/038 022/044 014/032 017/040
5/S 00/B 24/S 00/U 11/B 10/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 2 PM MST this
afternoon FOR ZONES 29-34-42-57-139-170-173-235.
Winter Weather Advisory in effect until 5 PM MST this
afternoon FOR ZONES 30>33-36-37-58-138-169-171.
WY...Winter Weather Advisory in effect until 5 PM MST this
afternoon FOR ZONES 198-199.
&&
weather.gov/billingsIn the hours before
Local storm report, Dec 15, 8:52 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
852 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 E COLUMBUS 45.62N 109.10W
12/15/2021 M5.0 INCH STILLWATER MT COCORAHS
0700 AM SNOW 3 NNE BILLINGS 45.84N 108.52W
12/15/2021 M3.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 5 SE KLEIN 46.35N 108.48W
12/15/2021 M1.5 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY SNOW 7 ESE LIVINGSTON 45.64N 110.43W
12/15/2021 M10.0 INCH PARK MT COCORAHS
0700 AM SNOW 6 E MELSTONE 46.59N 107.75W
12/15/2021 M2.0 INCH ROSEBUD MT COCORAHS
0700 AM SNOW 2 WNW JOLIET 45.50N 109.01W
12/15/2021 M5.0 INCH CARBON MT COCORAHS
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
12/15/2021 M2.0 INCH GOLDEN VALLEY MT CO-OP OBSERVER
0726 AM NON-TSTM WND GST 4 SE BANNER 44.57N 106.82W
12/15/2021 M59.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0744 AM SNOW 3 SW RED LODGE 45.16N 109.29W
12/15/2021 M3.0 INCH CARBON MT COCORAHS
0753 AM SNOW 2 N BILLINGS 45.81N 108.51W
12/15/2021 M3.3 INCH YELLOWSTONE MT TRAINED SPOTTER
0800 AM SNOW 1 N COLSTRIP 45.89N 106.63W
12/15/2021 M1.5 INCH ROSEBUD MT CO-OP OBSERVER
0800 AM SNOW HYSHAM 46.29N 107.23W
12/15/2021 M2.4 INCH TREASURE MT CO-OP OBSERVER
0800 AM SNOW 2 W STORY 44.58N 106.93W
12/15/2021 M1.0 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 2 WSW STORY 44.57N 106.93W
12/15/2021 M1.5 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 7 SW BILLINGS 45.71N 108.65W
12/15/2021 M2.7 INCH YELLOWSTONE MT COCORAHS
&&
RMSLocal storm report, Dec 15, 10:27 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1027 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 1 NW COLUMBUS 45.64N 109.27W
12/15/2021 M6.3 INCH STILLWATER MT CO-OP OBSERVER
0630 AM SNOW 4 SW BILLINGS 45.74N 108.55W
12/15/2021 M3.5 INCH YELLOWSTONE MT NWS EMPLOYEE
0700 AM SNOW 10 ENE MELVILLE 46.17N 109.77W
12/15/2021 M4.0 INCH SWEET GRASS MT COCORAHS
0700 AM SNOW 3 NE FROMBERG 45.42N 108.87W
12/15/2021 M4.0 INCH CARBON MT COCORAHS
0700 AM SNOW 2 W BILLINGS 45.79N 108.57W
12/15/2021 M2.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
12/15/2021 M2.2 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM SNOW 4 ENE HUNTLEY 45.94N 108.25W
12/15/2021 M2.6 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM SNOW 25 SSE HYSHAM 45.94N 107.14W
12/15/2021 M3.0 INCH TREASURE MT CO-OP OBSERVER
0800 AM SNOW 2 NW SHERIDAN 44.81N 106.98W
12/15/2021 M1.4 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 1 WSW LIVINGSTON 45.66N 110.58W
12/15/2021 M3.0 INCH PARK MT COCORAHS
0855 AM SNOW 5 S BILLINGS 45.72N 108.52W
12/15/2021 M3.5 INCH YELLOWSTONE MT COCORAHS
0900 AM SNOW 10 E MOLT 45.85N 108.73W
12/15/2021 M5.5 INCH YELLOWSTONE MT TRAINED SPOTTER
0900 AM SNOW 1 SE BILLINGS 45.77N 108.48W
12/15/2021 M3.5 INCH YELLOWSTONE MT CO-OP OBSERVER
0929 AM SNOW 7 ENE LAUREL 45.72N 108.65W
12/15/2021 M3.0 INCH YELLOWSTONE MT TRAINED SPOTTER
0930 AM SNOW 4 SW BILLINGS 45.75N 108.57W
12/15/2021 M3.0 INCH YELLOWSTONE MT CO-OP OBSERVER
0936 AM SNOW 1 E POMPEYS PILLAR 45.99N 107.93W
12/15/2021 M3.3 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
RMSNearby
Wind Chill Advisories in Montana, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.